Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Can thyroid supplements be stopped abruptly? - Online Doctor Chats

Date : 18-Apr-2014
User rating for this question
Very Good Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1777 Questions
User:About six months ago I was diagnosed with borderline subclinical hypothyroidism, and started on Armour Thyroid. TSH levels from successive testing leading to this dx were 6.07, 2.82, 3.62 and 4.45. We worked up to a dosage of 120mg per day, at which point my TSH is suppressed (0.01), Free T3 = 4, Free T4 = 1.2, Reverse T3 = 18.

My primary care doctor feels my thyroid levels have always been within normal range, and that I shouldn't be supplementing with the Armour. He suggested stopping the Armour cold XXXXXXX I'd like to stop the Armour and get retested in a few months, as well as monitor symptoms.

My main question is, should I actually stop cold turkey? How long will it take for my body to start producing an adequate amount of thyroid hormones again? Should I expect to suffer prolonged hypo symptoms while my thyroid is "waking up", or will this be a quick process?

Thank you.
Doctor:
Let me read your query for few minutes to be able to have a good discussion here.
Doctor:Let me answer your questions one by one.
Doctor:Thyroid supplements can be stopped cold XXXXXXX
Doctor:It doesn't cause significant axis suppression like steroid supplements
Doctor:therefore stopping it cold XXXXXXX will not harm you.
Doctor:Regarding your second question that depends. Since you had an elevated TSH followed by normal TSH values before starting thyroid supplement
Doctor:I feel you may have had thyroiditis
Doctor:If you have past the recovery period of thyroiditis, your body will need few weeks to get over the thyroid supplement and start producing hormone.
Doctor:In my opinion your thyroid gland should start producing enough hormones in a month or two.
Doctor:Are you with me?
Doctor:Are you there?
User:Yep
User:That makes sense. During those few weeks or so, how severe can I expect any 'withdrawal' symptoms to be?
Doctor:Right, about your last question
Doctor:I don't feel you would have any significant withdrawal since you already have enough thyroid hormones from the supplement.
Doctor:As the levels start to reduce, I am expecting your thyroid gland to take over
Doctor:if your doctor is right.
User:OK great, that makes sense. And sounds like I should talk to an endocrinologist at some point about the possibility of thyroiditis?
Doctor:In short, you need not be worried about stopping cold XXXXXXX or the withdrawal symptoms.
Doctor:But you should definitely follow up with your doctor or an endocrinologist
Doctor:who can identify what is happening exactly with the thyroid gland.
User:Makes sense
User:I think that answers everything, thank you!
Doctor:Is there any thing else?
Doctor:I hope all your questions are answered.
Doctor:Since you are not responding, I shall end this chat now. Feel free to come back on chat if you have any more questions.
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor